Arkansas, 2020

Hail in Arkansas, June 21, 2020

June 21, 2020 · NWS TSA · 1 event in 1 county or zone

Thunderstorms developed across northwestern Arkansas during the afternoon of the 21st. The atmosphere had become very unstable by the time the storms formed, which allowed one of the thunderstorms to briefly become severe with large hail up to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed across northwestern Arkansas during the afternoon of the 21st. The atmosphere had become very unstable by the time the storms formed, which allowed one of the thunderstorms to briefly become severe with large hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 21, 1:01 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 21, 1:01 PM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
201 PM CDT Sun Jun 21 2020

.DISCUSSION...
Almost looks like we have two MCVs drifting across
southeast Oklahoma this afternoon. These features
continue to produce scattered showers and thunderstorms
across southeast Oklahoma into western Arkansas
this afternoon. This activity is expected to diminish
as we move closer to sunset. With MLCAPE values running
around 2000 J/KG, these storms could become briefly strong
to marginally severe.

We will then focus our attention to the north this evening
as thunderstorms are expected to develop across western
Kansas in the vicinity of a surface boundary in the lee of
the Rockies this afternoon and spread to the southeast.
This activity is expected to coalesce into a MCS and move
into northeast Oklahoma as we approach the midnight hour and
then across the remainder of the area through the night into
Monday morning. The main concern with this thunderstorm complex
as it moves through the area will be damaging winds and heavy
rains.

The chances of showers and thunderstorms persist through the
Monday afternoon and into Tuesday morning time-frame in the
vicinity of any residual outflow boundaries and in the area
of any MCV type features. This activity will also be enhanced by
a synoptic cold front moving into the area as a mid-level
shortwave trof plows across the Plains. There is expected to
be adequate instability and deep layer shear for any these storms
to become severe with damaging winds and large hail the concern.

Tuesday night into Wednesday appear to be mostly dry as high
pressure builds into the region behind a reinforcing cold
front. More showers and thunderstorms are possible late
in the week as a the front moves back to the north and east
across the area.

Still looking at the potential for another 1 to 3 inches of
rain through Tuesday with locally higher amounts possible.
Localized flooding of low lying areas will be possible.

Stayed close to NBM temperatures through the forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   70  86  67  85 /  70  50  60  10
FSM   70  86  70  87 /  60  60  90  40
MLC   70  85  68  84 /  60  60  80  40
BVO   68  85  65  84 /  70  50  50   0
FYV   67  82  65  82 /  60  60  80  30
BYV   67  83  65  82 /  60  60  70  30
MKO   69  86  67  84 /  70  60  80  20
MIO   69  84  65  84 /  70  60  50  10
F10   68  86  67  84 /  70  50  80  20
HHW   72  86  70  84 /  60  60  80  60

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....10
Hazardous weather outlook, Jun 21, 12:10 PM CST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
110 PM CDT Sun Jun 21 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
110 PM CDT Sun Jun 21 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Eastern Oklahoma.
	ONSET...After 10 PM.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Primarily Eastern Oklahoma.
	ONSET...After 10 PM.

FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma
	ONSET...After midnight.

DISCUSSION...
Scattered thunderstorms will continue this afternoon across portions
of southeast Oklahoma and western Arkansas.  A brief to strong to
marginally severe storm will be possible through late afternoon.
Otherwise the focus will be across the High Plains where numerous
severe storms are expected to develop and expand into a larger
storm complex.  This storm complex will likely track east and
southeast into eastern Oklahoma by late evening and continue
into western Arkansas during the early morning hours Monday.
Locally damaging winds will be possible with this line of storms
along with areas of heavy rainfall.  Additionally, a limited risk
of tornadoes will accompany the line of storms as it moves into
eastern Oklahoma.  The exact track and longevity of the
strongest portion of the line of storms continue to be refined,
however severe weather watches and warnings should be
anticipated for the late evening through early morning hours.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Possible

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
TUESDAY...Thunderstorm Potential...Heavy Rain Potential.
WEDNESDAY...No Hazards.
THURSDAY through SATURDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Severe weather may be ongoing early Monday morning along with
areas of heavy rainfall.  These storms will gradually weaken
as they spread east and southward through the area.  Remnant
outflow boundaries will serve as a focus for renewed storm
develop Monday afternoon.  The severe weather potential will
be determined by the degree of instability which is able
to develop by Monday afternoon.  Thunderstorm chances and
locally heavy rainfall potential will continue into Tuesday.
The weather pattern will remain unsettled into next weekend
with continued thunderstorm chances. However widespread severe
weather does not appear likely for the latter half of the week.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Multiple rounds of storms with heavy rainfall are likely over the
next couple of days. Flash flooding may become a significant
concern, especially by Monday into Monday night.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jun 21, 12:49 PM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Tulsa OK
149 PM CDT Sun Jun 21 2020

ARZ002-211915-
Carroll AR-
149 PM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARROLL COUNTY UNTIL
215 PM CDT...

At 149 PM CDT, a strong thunderstorm was located 6 miles southwest of
Roberson Hollow, moving northeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Blue Eye...                       Denver...

LAT...LON 3634 9331 3640 9347 3650 9344 3650 9330
      3648 9329 3635 9330
TIME...MOT...LOC 1849Z 209DEG 13KT 3642 9336
Special weather statement, Jun 21, 12:53 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Tulsa OK
153 PM CDT Sun Jun 21 2020

ARZ020-211930-
Franklin AR-
153 PM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN COUNTY UNTIL 230
PM CDT...

At 153 PM CDT, strong thunderstorms were located along a line
extending from 6 miles south of Mulberry to near Ratcliff. Movement
was northeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations in or near the path include...
Ozark...                          Altus...
Branch...                         Denning...
Wiederkehr Village...             Caulksville...
Etna...                           Alix...
Watalula...                       Meg...
Toney...                          Peter Pender...
Cecil...                          Cravens...

This includes Interstate 40 in Arkansas between mile markers 29 and
41.

LAT...LON 3538 9371 3537 9372 3537 9375 3538 9376
      3540 9379 3542 9380 3531 9381 3532 9392
      3529 9392 3543 9407 3561 9386 3548 9370
TIME...MOT...LOC 1853Z 236DEG 16KT 3541 9402 3532 9387
Special weather statement, Jun 21, 1:26 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Tulsa OK
226 PM CDT Sun Jun 21 2020

ARZ001-002-212000-
Carroll AR-Benton AR-
226 PM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BENTON AND
NORTHWESTERN CARROLL COUNTIES UNTIL 300 PM CDT...

At 226 PM CDT, strong thunderstorms were located along a line
extending from 2 miles southwest of Garfield to 3 miles north of War
Eagle. Movement was northeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations in or near the path include...
Eureka Springs...                 Garfield...
Gateway...                        Beaver...
Larue...                          Hill Top...
Beaver Lake...                    Walnut Hill...
Oak Hill...                       Busch...

LAT...LON 3627 9395 3645 9406 3650 9402 3650 9370
      3641 9366
TIME...MOT...LOC 1926Z 224DEG 18KT 3644 9401 3632 9395
Special weather statement, Jun 21, 2:14 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Tulsa OK
314 PM CDT Sun Jun 21 2020

ARZ002-011-212045-
Carroll AR-Madison AR-
314 PM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MADISON AND CENTRAL
CARROLL COUNTIES UNTIL 345 PM CDT...

At 313 PM CDT, a strong thunderstorm was located 4 miles northeast of
Clifty, moving northeast at 20 mph.

Pea to dime size hail and winds in excess of 45 mph will be possible
with this storm.

Locations in or near the path include...
Berryville...                     Eureka Springs...
Rule...                           Grandview...
Clifty...                         Rockhouse...
Pleasant Ridge...                 Cabanal...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3617 9379 3629 9387 3631 9387 3631 9382
      3632 9383 3634 9386 3634 9387 3635 9387
      3650 9362 3650 9359 3628 9344
TIME...MOT...LOC 2013Z 241DEG 15KT 3629 9377

Lacy
Special weather statement, Jun 21, 2:39 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Tulsa OK
339 PM CDT Sun Jun 21 2020

ARZ002-212115-
Carroll AR-
339 PM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CARROLL COUNTY UNTIL 415
PM CDT...

At 338 PM CDT, a strong thunderstorm was located near Berryville,
moving northeast at 20 mph.

Pea to dime size hail and winds in excess of 45 mph will be possible
with this storm.

Locations in or near the path include...
Berryville...                     Green Forest...
Urbanette...                      Rule...
Blue Eye...                       Coin...
Cabanal...                        Denver...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3620 9358 3624 9362 3626 9362 3627 9364
      3628 9363 3628 9366 3629 9366 3630 9365
      3630 9368 3634 9372 3650 9354 3650 9339
      3640 9329 3634 9330
TIME...MOT...LOC 2038Z 230DEG 16KT 3632 9358

Lacy
Special weather statement, Jun 21, 3:01 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Tulsa OK
401 PM CDT Sun Jun 21 2020

ARZ001-212130-
Benton AR-
401 PM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BENTON COUNTY UNTIL
430 PM CDT...

At 401 PM CDT, a strong thunderstorm was located over Garfield,
moving north at 10 mph.

Pea to dime size hail and winds in excess of 40 mph will be possible
with this storm.

Locations in or near the path include...
Garfield...                       Gateway...
Walnut Hill...                    Hill Top...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3640 9388 3639 9388 3638 9389 3636 9390
      3643 9411 3650 9410 3650 9387 3641 9387
TIME...MOT...LOC 2101Z 200DEG 8KT 3647 9398

Lacy

The radar

The Springfield radar (KSGF), 102 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Carroll

When
June 21, 3:05 PM CST
Where
Carroll County, Green Forest
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.320, -93.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890914.